Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 221, NWS North Platte, NE

August 9, 2006Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 9, 2006, 9:58 PM CDT for Frontier County, Nebraska. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2006, 9:58 PM CDT (02:58 UTC)
Expired
Aug 9, 2006, 10:30 PM CDT
In force
32 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Frontier County, NE

The radar

The Grand Island radar (KUEX), 150 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 10:15 PM CDTHAIL 0.758 Sw Eustis, NEPEA TO PENNY SIZED HAIL REPORTED LASTING APPROXIMATELY 15 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 4:01 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
2608 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 100257
SVRLBF
NEC063-100330-
/O.NEW.KLBF.SV.W.0221.060810T0258Z-060810T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
958 PM CDT WED AUG 9 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 1030 PM CDT

* AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR EUSTIS...OR ABOUT 20 MILES SOUTHWEST OF
  LEXINGTON...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN FRONTIER COUNTY AT 1010 PM CDT

LAT...LON 4068 10034 4036 10043 4036 10010 4045 10011
      4045 10000 4068 10001

$$

SPRINGER
2 follow-up statements
000 
WWUS53 KLBF 100315
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1014 PM CDT WED AUG 9 2006

NEC063-100330-
/O.CON.KLBF.SV.W.0221.000000T0000Z-060810T0330Z/
FRONTIER NE-
1014 PM CDT WED AUG 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EASTERN FRONTIER COUNTY...

AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 7 MILES NORTHEAST OF HIGHWAY 18 MILE
MARKER 20...OR ABOUT 19 MILES EAST OF CURTIS...MOVING NORTHEAST AT 10
MPH.

* THE SEVERE WEATHER WILL END NEAR...
  EUSTIS BY 1030 PM CDT...

HEAVY RAIN AND GUSTY WIND WILL CONTINUE BELOW SEVERE CRITERIA.

LAT...LON 4068 10034 4036 10043 4036 10010 4045 10011
      4045 10000 4068 10001

$$

SPRINGER
000 
WWUS53 KLBF 100325
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1025 PM CDT WED AUG 9 2006

NEC063-100335-
/O.EXP.KLBF.SV.W.0221.000000T0000Z-060810T0330Z/
FRONTIER NE-
1025 PM CDT WED AUG 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FRONTIER COUNTY
EXPIRES AT 1030 PM CDT...

THE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND MOVED OUT OF 
FRONTIER COUNTY.

LAT...LON 4068 10034 4036 10043 4036 10010 4045 10011
      4045 10000 4068 10001

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:48 PM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, Aug 9, 3:48 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT WED AUG 9 2006

.UPDATE...
KLNX RADAR IN NOW OPERATIONAL.

&&

.PREV DISCUSSION... (ISSUED 312 PM CDT WED AUG 9 2006)

SYNOPSIS...
WV PLACES A S/WV OVER CENTRAL MT...WITH SOME SUBTROPICAL MOISTURE
SPREADING NORTHEAST INTO NEB. PRESSURE CONTINUES TO FALL ACROSS
THE STATE. DEWPOINTS ARE IN THE MID 70S AT KLBF...BUT UPPER 30S
NOW AT KIBM. KLNX RADAR IS STILL DOWN WITH NO KNOWN TIMEFRAME FOR
A FIX.

DISCUSSION...
MAIN CHALLENGE IN THE SHORT TERM IS THUNDERSTORM SEVERITY AND
COVERAGE ACROSS THE CWA. HIGH CAPE ENVIRONMENT WITH KLBF 18Z
SOUNDING INDICATING OVER 6K J/KG. LAPS INDICATING ABOUT 25KT OF
0-6KM SHEAR...WITH HIGHER VALUES ACROSS NORTHERN ZONES. 18Z SPC
SOUNDING ANALYSIS CONFIRMS THIS WITH 28KT AT KLBF. AT THE
SURFACE...STREAMLINES INDICATE CONVERGENCE FROM THE CENTRAL
SANDHILLS SOUTH THROUGH WESTERN LINCOLN COUNTY TO LOW PRESSURE
OVER NORTH CENTRAL KS. DRY BULGE PUSHING EAST THROUGH THE SOUTHERN
PANHANDLE WITH KOGA NOW 100/46. THIS SCENARIO IS VERY CLOSE TO THE
NAM 12Z MODEL RUN. IN ADDITION TO SURFACE FORCING...MAIN ACTIVITY
FROM THIS MORNING ON HAS BEEN SUPPORTED BY THE H3 JET. THIS HAS
SPARKED ELEVATED CONVECTION ACROSS THE PANHANDLE THIS
MORNING...AND THE UPPER DIVERGENCE IS NOW BEGINNING TO INTERACT
WITH THE UNSTABLE KLBF CWA ENVIRONMENT. CIN HAS ERODED ACROSS THE
SOUTHWEST AS OF 19Z. END RESULT IS TSRA CHANCES THIS AFTERNOON AND
EVENING ESPECIALLY EAST OF HIGHWAY 83. LARGE HAIL AND DAMAGING
WINDS ARE EXPECTED. CANNOT RULE OUT AN ISOLATED TORNADO WITH EHI
2.4 AND GREATER IN THE VICINITY OF THE WARM FRONT WHICH WILL BE
ACROSS EAST CENTRAL ZONES. IN STORM ENVIRONMENT...ALTHOUGH LESS
LIKELY THAN ACROSS THE EAST CENTRAL...AN ISOLATED TORNADO IS
POSSIBLE AHEAD OF THE DRY LINE IN HIGH CAPE. ACTVITY SLIDES EAST
OVERNIGHT AND EXITS BY MORNING. SOME HEAVY RAINFALL IS POSSIBLE
WITH KI OVER 33. TSRA INITIATION LESS CERTAIN TOMORROW...WITH
MODELS INDICATING NORTH AND SOUTH OF THE AREA. WILL CARRY SLIGHT
CHANCES.

IN THE LONG TERM...NORTHERN STREAM GENERALLY STAYS ACROSS THE
NORTHERN DAKOTAS THROUGH NEXT FRIDAY. INTRUSION OF LOWER HEIGHTS
REMAINS CONSISTENT WITH THE TIMING BEING LATE SUNDAY INTO EARLY
TUESDAY. THIS WOULD SUPPORT MONDAY BEING THE COOLEST DAY OF THE 7
DAY FORECAST. HAVE THEREFORE LOWERED MONDAY TEMPS TOWARDS
GUIDANCE. ALTHOUGH SLIGHT CHANCES FOR TSRA WITH THE SURFACE TROUGH
SATURDAY AFTERNOON/EVENING...BEST CHANCES ARE EXPECTED TO BE BEHIND THIS
BOUNDARY AS S/WV WORKS THROUGH MT. GFS SHOWS STRONG BL
FROGEN...INDICATING THAT THE SURFACE FRONT WILL DEVELOP AND
STRENGHTEN AS CONVECTION OCCURS. RESULT IS MCS CHANCES SATURDAY
NIGHT...FOLLOWED BY DAYTIME SLIGHT CHANCES SUNDAY WITH THE
BOUNDARY ACROSS THE CWA...FOLLOWED BY ANOTHER POTENTIAL MCS
OVERNIGHT SUNDAY FINALLY PUSHING THE FRONT TO THE SOUTH. WARM
TEMPS RETURN TUESDAY INTO WEDNESDAY AS A WARM FRONT RETREATS TO
THE NORTHEAST.

LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JMC
Hazardous weather outlook, Aug 9, 3:19 PM CDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
319 PM CDT WED AUG 9 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-102030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
319 PM CDT WED AUG 9 2006 /219 PM MDT WED AUG 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.
STRONG AFTERNOON HEATING HAS ALLOWED FOR A VERY UNSTABLE ATMOSPHERE.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EARLY
MORNING HOURS. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A SLIGHT RISK FOR SEVERE THUNDERSTORM CONTINUE THURSDAY
EVENING...MAINLY EAST OF HIGHWAY 83. GENERAL THUNDERSTORMS WILL BE
POSSIBLE FRIDAY AND SATURDAY EVENING. THEN AS COLD FRONT MOVES
ACROSS THE AREA SATURDAY NIGHT INTO SUNDAY...ADDITIONAL STRONG AND
POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TOMORROW.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Local storm report, Aug 9, 4:10 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
410 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             8 NE THEDFORD           42.06N 100.46W
08/09/2006  E0.75 INCH       THOMAS             NE   PUBLIC

&&

ADO
Local storm report, Aug 9, 4:36 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
436 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             7 SE BROWNLEE           42.22N 100.53W
08/09/2006  E1.75 INCH       CHERRY             NE   PUBLIC

            QUARTER TO GOLF BALL SIZED HAIL REPORTED COVERING GROUND
            AND LASTING APPROXIMATELY 20 MINUTES.

&&

ADO
Local storm report, Aug 9, 6:30 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
630 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             11 SE SPRINGVIEW        42.71N 99.60W
08/09/2006  E0.75 INCH       ROCK               NE   PUBLIC

            VERY HEAVY RAIN

&&

BTAYLOR
Local storm report, Aug 9, 6:31 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
631 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     11 SE SPRINGVIEW        42.71N 99.60W
08/09/2006  E60 MPH          ROCK               NE   PUBLIC

&&

BTAYLOR
Local storm report, Aug 9, 6:55 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
655 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             6 N VALENTINE           42.96N 100.55W
08/09/2006  E0.75 INCH       CHERRY             NE   PUBLIC

            0.70 INCHES OF RAIN

&&

BTAYLOR
Local storm report, Aug 9, 9:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
945 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TORNADO          2 N HERSHEY             41.19N 101.00W
08/09/2006                   LINCOLN            NE   PUBLIC

            ROPE TORNADO ON THE GROUND FOR ABOUT ONE MINUTE. DEBRIS
            WAS VISIBLE.

&&

BTAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:44 PM CDTSevere Thunderstorm WarningLBFCherry61 min
Aug 9, 8:35 PM CDTSevere Thunderstorm WarningLBFCherry55 min
Aug 9, 9:27 PM CDTSevere Thunderstorm WarningLBFFrontier33 min
Aug 10, 12:39 AM CDTSevere Thunderstorm WarningLBFLoup66 min
Aug 10, 1:08 AM CDTSevere Thunderstorm WarningLBFWheeler39 min
Aug 10, 1:17 AM CDTTornado WarningLBFCuster, Loup28 min
Aug 10, 1:29 AM CDTSevere Thunderstorm WarningLBFGarfield61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.